Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Baltimore/Washington

July 23, 2017Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 23, 2017, 5:19 PM EDT for Harford County, Maryland. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 5:19 PM EDT (21:19 UTC)
Expired
Jul 23, 2017, 8:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Harford County, MD

The radar

The Dover AFB radar (KDOX), 98 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:57 PM EDTFLASH FLOODAberdeen, MDSEVERAL ROADS CLOSED DUE TO HIGH WATER IN THE ABERDEEN AREA.
Jul 23, 6:02 PM EDTFLASH FLOOD1 N Aberdeen, MDVEHICLE TRAPPED IN HIGH WATER NEAR INTERSECTION OF ABERDEEN THROUGHWAY AND PARADISE ROAD.
Jul 23, 6:22 PM EDTFLASH FLOOD1 Nne Aberdeen, MDVEHICLE STRANDED IN HIGH WATER NEAR THE INTERSECTION OF WINDEMERE DRIVE AND PLEASANTWIND DRIVE.
Jul 23, 6:29 PM EDTFLASH FLOODAberdeen, MDSEVERAL SWIFT WATER RESCUES UNDERWAY IN LOW DRAINAGE AREAS.
Jul 23, 6:43 PM EDTFLASH FLOOD1 Ene Aberdeen, MDVEHICLE STRANDED IN HIGH WATER IN THE 500 BLOCK OF NORTH PHILADELPHIA BOULEVARD.
Jul 23, 7:45 PM EDTFLASH FLOOD1 Nne Aberdeen, MDABERDEEN THROUGHWAY CLOSED DUE TO HIGH WATER BETWEEN PARADISE ROAD AND HILLCREST DRIVE.
Jul 23, 7:45 PM EDTFLASH FLOOD2 Ene Aberdeen, MDPULASKI HIGHWAY CLOSED DUE TO HIGH WATER BETWEEN ABERDEEN THROUGHWAY AND OLD POST ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS51 KLWX 232119
FFWLWX
MDC025-240015-
/O.NEW.KLWX.FF.W.0020.170723T2119Z-170724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
519 PM EDT SUN JUL 23 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  East central Harford County in northern Maryland...

* Until 815 PM EDT

* At 518 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the area. Two to three inches of rain have 
  already fallen. Additional rainfall amounts of one to two inches 
  are possible. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Aberdeen, Havre De Grace, Aberdeen Proving Ground, Riverside,
  Perryman and Carsins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608

$$

ADS
2 follow-up statements
217 
WGUS71 KLWX 232200
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
600 PM EDT SUN JUL 23 2017

MDC025-240015-
/O.CON.KLWX.FF.W.0020.000000T0000Z-170724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
600 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
EAST CENTRAL HARFORD COUNTY...

At 559 PM EDT, emergency management reported flash flooding in 
Aberdeen with several roads closed. Up to 3.5 inches of rain have 
already fallen. Additional rainfall amounts of one inch are possible.

Some locations that will experience flooding include...
Aberdeen, Havre De Grace, Aberdeen Proving Ground, Riverside,
Perryman and Carsins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608

$$

ADS
120 
WGUS71 KLWX 232357
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
757 PM EDT SUN JUL 23 2017

MDC025-240006-
/O.CAN.KLWX.FF.W.0020.000000T0000Z-170724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
757 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL HARFORD COUNTY IS
CANCELLED...

The threat of rapid rises of water and life threatening flooding has 
ended, but the flood threat continues. Roads remain closed in the 
area due to high water. A flood warning has been issued to replace 
the flash flood warning.

LAT...LON 3945 7623 3953 7623 3958 7612 3947 7608

$$

ADS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:50 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Sun Jul 23 2017

.SYNOPSIS...
High pressure remains off the southeast coast. A weak boundary
will remain near the area through Monday before stalling south
and east of the area Tuesday. An upper level trough of low
pressure will move over the northeastern US early in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
MCV which was mentioned in the morning AFD update has been the
primary player thus far as it has traversed across the southern
half of the forecast area. Recent radar/satellite trends
continue to show an area of showers and a few thunderstorms
increasing in intensity as it moves east of DC toward the
eastern shore of MD. Expect heavy rain and gusty winds with this
activity as it pushes east...over the next hour or so.

Forcing for ascent becomes far more nebulous behind MCV...with
some subsidence noted in satellite imagery. However, area still
remains very moist...so am expecting at least isolated-to-widely
scattered redevelopment through the evening (perhaps into the
overnight) where airmass can recover. Once such location may be
across central VA this afternoon...where full sun has returned
and visible satellite imagery shows some agitated cumulus
developing.

While severe threat has lessened as destabilization was
hampered by cloud cover...scattered strong winds with isolated
pockets of damaging wind are still possible in the strongest
storms. Additionally, PWATs 1.75-2 inches coupled with recent
rainfall continue to heighten concerns for localized flooding.
Currently believe the threat this afternoon is too localized
and tied to meso-beta influences to warrant a Watch. However,
repeated rounds of rainfall over the same area (especially as we
continue into tonight) could increase hydro concerns locally.
Evening shift will continue to monitor this.

As expected...cloud cover has helped to keep temperatures a few
degrees cooler than yesterday...which have kept heat indices AOB
100F.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Frontal boundary will finally try to push through the area
Monday. Most guidance continues to be stubborn with convective
coverage...though believe at least isolated showers and storms
are possible as the front encounters a warm and unstable
airmass. The strongest storms would be capable of gusty winds
and locally heavy rainfall.

Some improvement from the heat Tuesday...as front stalls to the
S/E of the area. High temperatures will generally top out in
the mid to upper 80s. Dewpoints will fall back into the
60s...which should feel more pleasant after the extended stretch
of hot and humid weather.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Wednesday should be the pick day of the week with high pressure
centered over New England, and extending down over our region. That
should keep temperatures slightly below normal, and humidity in
reasonable check with dewpoints in the 60s. By the time we get to
Thu, the high has slipped off to the east and southwest flow returns
with a rebound in temps and humidity. Late in the week, probably
Friday, our next cold front is slated to push through from the
northwest. Current indications are that it will stall just offshore
with an area of low pressure forming along it off the Delmarva Sat
and Sun.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will prevail through Monday...outside of
isolated thunderstorm activity. Thunderstorms are possible this
afternoon and evening with gusty winds and reduced visibility
in the strongest storms. An isolated storm is also possible
Monday...though most sites should remain dry. VFR returns
Tuesday.

VFR conditions expected Wed and Thu. Lowered vsbys and cigs are
possible on Friday from the expected cold front with its showers and
thunderstorms.

&&

.MARINE...
Winds will remain below SCA values through Monday. However, thunderstorms
capable of producing gusty winds above Special Marine Warning
criteria are possible today and perhaps on Monday.

No marine hazards Monday night or Tuesday.

Other than thunderstorms (most likely on Friday), no widespread
marine threats are anticipated Wed through Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...CAS/MSE
AVIATION...CAS/MSE
MARINE...CAS/MSE
Hazardous weather outlook, Jul 23, 5:10 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 PM EDT Sun Jul 23 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Thunderstorms over central and northern Maryland, as well as the
District, will be capable of producing flash flooding late this
afternoon into tonight. A flash flood watch has been issued for
that potential. Consult that product for more details.

Isolated damaging wind gusts are also possible across the region
and over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please forward any thunderstorm damage or heavy rain reports to
the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Thunderstorms over central and northern Maryland will be capable
of producing flash flooding late this afternoon into tonight. A
flash flood watch has been issued for that potential. Consult that
product for more details.

Isolated damaging wind gusts are also possible across central and
northern Maryland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please forward any thunderstorm damage or heavy rain reports to
the National Weather Service.

In the hours before

Local storm report, Jul 23, 12:30 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 SSW CHERRY GROVE      38.62N  79.53W
07/22/2017                   PENDLETON          WV   TRAINED SPOTTER

            2 TREES UPROOTED

&&

EVENT NUMBER LWX1702488

STRONG
Local storm report, Jul 23, 4:01 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     MARINE TSTM WIND 2 NNE NORTH BEACH       38.73N  76.53W
07/23/2017  M40 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1702489

DH
Local storm report, Jul 23, 4:02 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
07/23/2017  M47 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX1702490

DH
Local storm report, Jul 23, 4:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     2 SSW DARLINGTON        39.61N  76.21W
07/23/2017                   HARFORD            MD   911 CALL CENTER

            TREE DOWN IN THE 3600 BLOCK OF HARMONY CHURCH ROAD.

&&

EVENT NUMBER LWX1702491

DH
Local storm report, Jul 23, 4:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     2 NE SPOTSYLVANIA       38.22N  77.57W
07/22/2017                   SPOTSYLVANIA       VA   PUBLIC

            VIDEO REPORTED ON SOCIAL MEDIA.

&&

EVENT NUMBER LWX1702492

STRONG
Local storm report, Jul 23, 4:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     2 E MARTINSBURG         39.46N  77.94W
07/22/2017                   BERKELEY           WV   NWS EMPLOYEE

            SEVERAL TREE LIMBS SNAPPED IN THUNDERSTORM WINDS IN
            ROSEDALE CEMETERY.

&&

EVENT NUMBER LWX1702493

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:06 PM EDTSevere Thunderstorm WarningLWXHarford39 min
Jul 23, 3:44 PM EDTSevere Thunderstorm WarningLWXHarford14 min
Jul 23, 4:59 PM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more9 hr
Jul 23, 5:01 PM EDTAreal Flood WarningLWXMontgomery, Prince George's4 hr
Jul 23, 5:45 PM EDTAreal Flood WarningLWXHarford5 hr
Jul 23, 7:05 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 23, 7:10 PM EDTAreal Flood WarningLWXBaltimore, Harford4 hr
Jul 23, 7:55 PM EDTAreal Flood WarningLWXHarford9 hr

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.